1 Year and Counting

In June 2011 I started having unusal movement episodes - very similar to seizures, although I was always aware of my surroundings before, during and after each episode. My episodes usually start with eye blinking, then sometimes to jerking motions in my body and head. I have had many EEGs - 24 hour, sleep deprived, video monitored - all of which were normal. In Oct 2011, I had several small PEs in my lungs, and shortly thereafter I was diagnosed w/APS. I continue to have seizure-like episodes as frequently as 1 a day. We noticed that when I was in the hospital with the PEs while being treated with heparin and warfarin, the episodes stopped. My INR is set to be between 2.5 and 3.5, but I continue to have episodes. Does anyone else have seizure-like episodes? Does anyone know if Epilepsy doesn't always show up on an EEG?

10 Replies

oldestnewest
  • Hi, I am so relieved that you have put two and two together and have been monitored in the hospital, I hope they do some more detailed observations with you, and keep and eye on your meds. At least you know what you are dealing with, must have been a mystery up to that point. Mary F x

  • Both seizures as well as jerks, twitches and other movement disorders (eg St Vitus dance) are well known to occur in APS and like other neurological manifestations often require a higher than usual INR to effectively treat (see recent Poll re INR on this website). Also, some patients do better with addition of an anti platelet agent such as aspirin or plavix to warfarin and others do better with LMW heparin than warfarin. Hopefully with just a higher INR, your symptoms will improve or resolve. There are various papers and information you could take to your MD to discuss this issue.

  • You dont mention if you have had an MRI? If not I think this would be a sensible option. I did not do well with warfarin but do better on LMW heparin. I have had abnormal EEG pointing at epilepsy or lesions following my stroke and have had absences and deja vu type episodes but the MRI shows things in parts of the brain that is not consistent with the areas of the brain that the EEG was pointing to, soooo??? Technology does not always play ball!

    Go with your gut and see an APS specialist about fine tuning your meds on this because you may well find that once you get it right things will improve a lot.

  • Do you have Sneddons syndrome? I have had a Functional Neurological Disorder diagnosis for almost 5 years because of all the seizure and movement episodes. Ironically I responded to parkinson medications, but neurologist wouldn't / couldn't confirm why. However, when I finally got to the right doctor (a hematologist) he knew exactly why and explained how all my FND symptoms were in fact from having Sneddons syndrome. You may have a vascular component mixed with the hughes syndrome. I have to take several medications to keep moving and not moving. The Sinemet stopped my seizures and I would get episodes when I suddenly couldn't move at all. Ropinerole helps me with an electric zinging / restless leg feeling throughout my whole body, warfarin, and then anti-inflamatory. I am fairly new to finally have a diagnosis so still ironing out all the meds (hoping to go off some of the old ones) but because I have vasospasms it squeezes the blood supply off and if it is cerebral vasospasms I have stroke like symptoms and If it is my arms and legs I get livedo Reticularis, if it is my chest I have heart attack symptoms. luckily some blood flow is still getting through so tissue is not actually dying my MRI and heart look great. My EEG came back as abnormal spikes and waves in frontal lobe but was "normal" because episodes were not epilepsy. Ironically the last non-epileptic seizure left me paralyzed from the neck down and I had to relearn how to walk.

    I think any seizure activity should definitely be looked at.

  • The vasospasms you describe are exactly what I have - when I get them in the chest it is what's known as Cardiac Syndrome X. I have had an angiogram but could drive a bus through my veins and arteries! I'm interested as to why this is dx as Sneddons Syndrome, are you able to explain that?

  • I actually just recently heard of Cardiac Syndrome X. I was surprised to see it on the list under bodily distress symptoms for the ICD-11 classification codes. I needed to research it further but that is classifying it as a functional disorder. I wonder if it has more to do with the area you live. I live in the states. My understanding is sort of because I have seronegative APS but I have a vascular component that not only effects my heart but also throughout my whole body. I have Livedo Reticularis and Raynauds starting also.

    Do you cough up blood with yours. Not a lot but definite streaks after chest pain? The high inflammation that I have is a bigger problem than the blood thickness. I have a hema appt. on Monday I will ask for better clarification between the 2. I have several people on my FND group that I think have APS but can not get a Dr. to let them get the blood tests in the UK and New Zealand. The one lady has tested positive 2 times and they wont let her start warfarin until she gets that 3 positive even though she fits the SNAPS anyway.

  • I read about Sneddon's Syndrome. I think I will talk to my neurologist when I see her in early December. These posts have been very helpful.

  • Hi Willa

    Are you able to get to see Prof Hughes iin London?

    He has looked into my 'episodes' or 'funny turns' and he sent me to Dr. Peter Savundra at The Portland Hospital who is a Consultant Audiovestibular Consultant who is very experienced in APS matters and the balance and movement problems that it can cause.

    Best wishes.

    Dave

  • No, I wish I could. I live in the U.S.

  • Hi,

    I was diagnosed with a seizure disorder about 5 years before being diagnosed with APS (complex partial seizures) and take both topamax and tegretol for the seizures. Have been seizure free for over 6 years now, can drive, etc., although do get close calls at times, what I call 'almost seizures'.

    Am learning that there is quite a connection between these, ms (which they thought I had for awhile, but I don't), and APS - yet the doctors here don't seem to have really connected the dots yet, not really.

    Leigha

You may also like...